Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Binghamton, NY

August 5, 2003Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 5, 2003, 4:56 PM EDT for Oneida County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2003, 4:56 PM EDT (20:56 UTC)
Expired
Aug 5, 2003, 5:30 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WUUS51 KBGM 052056
SVRBGM
NYC065-052130-

BULLETIN  EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
457 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK

* UNTIL 530 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FLORENCE...OR ABOUT 4 MILES NORTH OF
  CAMDEN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORENCE AT 500 PM EDT
  GLENMORE AT 505 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4340 7594 4327 7576 4363 7517 4382 7544

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:05 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 5, 3:05 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT TUE AUG 5 2003

DECIDED TO GO WITH A FLASH FLOOD WATCH IN THE NRN FINGER LAKES AS
PER COORD WITH BUF...THANKS. SCTRD TSRA HAVE FORMED OVER THE WATCH
AREA AND ARE NOT MOVING MUCH. IN ADDTN BAND OF SHRA AND TSRA IS
HEADING IN THIS DIRECTION AS WELL. ETA PIVOTS THIS BAND OVR THIS
AREA AND SUGGESTS POTENTIAL FOR HEAVIER RAIN THIS EVE. FFA OUT FOR
THESE AREAS FOR TONIGHT.

SHORT TERM...(TON THRU THU)

AREA RADARS SHOW LARGE BAND OF SHRA/TSRA FROM SE TO NW FROM NJ ACRS
ERN PA TO C AND WRN NY. THIS ACVTY HAS FORMED IN ADVANCE OF AN UPR
LVL PV GRADIENT WHICH IS A REFLECTION OF A SIG SHRT WAVE. THIS WAVE
WILL TRACK THRU THE REGION BY LATE THIS EVE. BAND OF SHRA/TSRA WILL
CONT TO MOVE N AND EVENTUALLY PIVOT AND LAY ACRS WRN AND CNTRL NY TO
NRN NY BY ARND 6Z. MAIN QUESTION IS WHETHER THE INTENSITY WILL
REMAIN HIGH ENUF TO CAUSE HEAVY RAINFALL. THINK POTENTIAL EXISTS FOR
LOCALLY HVY RAINFALL IN THIS BAND AS IT WORKS ACRS THE CWA LATE THIS
AFTRN AND EVE...BUT BY A FEW HOURS AFTER THE SUNSETS THINK ACVTY
WILL WANE TO SCT SHRA WITH A FEW TSRA MAINLY OVR THE NRN AND WRN
CWA...REST OF CWA LIKELY WILL DRY OUT SOME. LL WINDS TURN MORE SWRLY
AFTER THE BAND PASSES BY WHICH SHUD ALLOW DWPTS TO DROP A BIT. THINK
CLDS WILL BREAK UP IN NE PA AND HV 45-60 PCT CLD CVR IN GRIDS.
HIGHEST CLD CVR WILL BE ACRS NC NY OVRNGT.

LEANING AWAY FROM A FLASH FLOOD WATCH AT THIS TIME...AS MUCH OF THE
PRECIPITATION IN THIS BAND OF SHRA/TSRA IS APPEARING TO STRATIFORM
OUT. WE HAVE HAD A FEW ISOLATED CELLS FORM ACRS THE NRN FINGER LAKES
REGION AHEAD OF THIS PRECIP SHIELD WHICH ARE MOVG VERY SLOWLY. SIG
RAINS HAVE OCCURRED LOCALLY IN A FEW LOCATIONS BUT THE RAINFALL HAS
FALLEN SHORT OF FLASH FLOOD GUIDANCE SO WE HAVE URBAN SS ADVY/S OUT
FOR NOW. BELIEVE HVY RAINS WILL REMAIN ISLD IN NATURE AND GIVEN THE
FACT THAT THE BGM CWA HAS NOT SEEN THE KIND OF RAINS THAT
ALY/S...CTP/S...PHI/S AND OKX/S THE PAST FEW DAYS...WE LIKELY WILL
HOLD OFF ON THIS FOR NOW.

FOR WED... UPR LVL TROF AXIS LIFTS ACRS REGION...LL REMAIN MOIST AND
WITH SUNSHINE BELIEVE ANTHR ROUND OF SHRA AND TSRA WILL FORM BY
AFTRN. HOWEVER...BELIEVE COVERAGE WILL BE MUCH LESS THAN TODAY AND
WILL ONLY HV CHC FOR WED AFTRN AND EVE. FOR THU...ANTHR WAVE PASSES
ACRS NY/PA AND AGAIN WILL KEEP CHC POPS FOR SHRA AND TSRA THRU THU.

EXTENDED PERIOD (THU NGT - TUE)

CONTINUED WITH CHCS FOR CONVECTION THROUGH MONDAY AS THE UPR TROF
HANGS ON. OPTED FOR DRY WEATHER NXT TUESDAY, ALTHO SOME ACTIVITY
COULD LINGER OVER FAR ERN ZONES.

.BGM...FLASH FLOOD WATCH FOR THE NRN FINGER LAKES FOR TONIGHT.
SHORT TERM...NICOSIA
EXTENDED...BRADY
Hazardous weather outlook, Aug 5, 3:35 AM EDT, 13 hours 21 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 AM TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG
THE NYS BORDER AND INTO NORTHEASTERN PA. A VERY HUMID AND WARM
AIRMASS IS LIKELY TO PRODUCE SCATTERED THUNDERSTORMS TODAY. SOME OF
THESE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK.
THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME
AREA CAUSING PROBLEMS ALONG SMALLER STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 5, 3:41 PM EDT, 1 hour 15 minutes before
NYZ018-052045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT TUE AUG 5 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR SYRACUSE....MOVING
NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
EAST SYRACUSE AND MINOA AT 400 PM.
BRIDGEPORT AND LOWER SOUTH BAY AT 415 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MORFORD
Special weather statement, Aug 5, 4:44 PM EDT, 12 minutes before
NYZ009-037-052145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORM MOVING ACROSS ONEIDA COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROME....OR ABOUT 2 MILES NORTHWEST OF NEW
LONDON....MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
STOKES CORNER AND DELTA LAKE AT 500 PM.
WESTERNVILLE AND AVA AT 515 PM.
NORTH WESTERN AND FRENCHVILLE AT 530 PM.
BOONVILLE AND ALDER CREEK AT 545 PM.

EXPECT BRIEF WIND GUSTS OF 30 TO 40 MPH, SMALL HAIL, AND VERY HEAVY
RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP
TO 1 TO 2 INCHES IN LESS THAN AN HOUR ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:25 PM EDTFlash Flood WarningBGMYates2 hr
Aug 5, 3:30 PM EDTFlash Flood WarningBGMSeneca2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.